Tennessee, 2005

Hail in Tennessee, May 10, 2005

May 10, 2005 · NWS MRX · 1 event in 1 county or zone

Quarter sized hail was reported in Dayton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Quarter sized hail was reported in Dayton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 10, 2:00 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, May 10, 2:00 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT TUE MAY 10 2005

.SHORT TERM...UPPER LEVEL SYSTEM WILL MOVE EAST OF AREA OVER THE
NEXT FEW HOURS...AND IT PRESENTS ONE OF THOSE TIMING PROBLEMS.  IT
WILL NOT BE RAINING EXCEPT FOR IN THE FAR NE PART OF OUR CWA COME 6
PM...BUT IT IS RAINING IN A LARGER AREA AT THIS TIME.  I DECIDED TO
STICK WITH THE CONCEPT OF A FORECAST...NOT A NOWCAST...AND GO WITH
THE WEATHER AS I EXPECT IT TO LOOK AT THE START OF THE TONIGHT
PERIOD.  AS SYSTEM MOVES AWAY, SHOULD SEE SOME CLEARING SKIES
TONIGHT...AND THAT WILL LEAD TO FOG FORMATION BY EARLY MORNING.
COULD BE FAIRLY LOW VSBYS FROM 10 TO 13Z...BUT EXPECT THAT ANYTHING
UNDER 1 MILE WILL BE VERY LOCALIZED.

CHANCE OF RAIN FOR TOMORROW NOW LOOKS VERY LOW AND DID NOT MENTION.
GUIDANCE TEMPS WERE REASONABLE AND WERE FOLLOWED CLOSELY.  WINDS
WILL BE VERY LIGHT NEXT 24 HOURS.  LOTS OF LOW LEVEL MOISTURE WILL
BE LEFT IN PLACE...AND THEREFORE OVERNIGHT LOWS WILL NOT BE AS LOW
AS THEY HAVE BEEN RECENTLY.

.LONG TERM...(WED NIGHT THROUGH TUE)...UPPER TROUGH/ASSOCIATED COLD
FRONT STILL PROJECTED TO PASS THROUGH THE SOUTHERN APPALACHIANS THIS
WEEKEND. HOWEVER...DISCREPANCIES IN TIMING BETWEEN MEDIUM RANGE
MODELS AND ENSEMBLES CAST DOUBT ON EXACT PROGRESSION OF THIS FEATURE
THROUGH THE FORECAST AREA. ECMWF IS CONSIDERABLY SLOWER THAN GFS
WITH THIS PROGRESSION. THE CANADIAN GEM AND NOGAPS TENDS TO SUPPORT
THE SLOWER ECMWF. THUS HAVE TENDED TO FAVOR ECMWF TIMING.
HOWEVER...HAVE EXPANDED PRECIP CHANCES THROUGH MUCH OF SATURDAY AND
SUNDAY DUE TO UNCERTAINTY. HAVE OPTED FOR DRY FORECAST FOR EARLY
NEXT WEEK...BUT AGAIN CONFIDENCE IS NOT HIGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  60  87  61  90 /   0   0   0  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  58  83  60  87 /  10   0   0  10
OAK RIDGE, TN  58  84  60  87 /  10   0   0  10
TRI CITIES AIRPORT, TN  56  81  56  85 /  10   0   0  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

SP/LCM
Hazardous weather outlook, May 10, 4:45 AM EST, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EDT TUE MAY 10 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-111100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
545 AM EDT (445 AM CDT) TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A WEAK UPPER LEVEL SYSTEM WILL MOVE ACROSS THE REGION TODAY...AND
WILL SPREAD SHOWERS AND A FEW THUNDERSTORMS ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS. COLDER AIR ALOFT WILL MOVE IN
LATER TODAY AND SOME OF THE THUNDERSTORMS MAY PRODUCE SMALL HAIL
DURING THE LATE AFTERNOON OR EARLY EVENING.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TD

The radar

The Northeast Alabama radar (KHTX), 115 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rhea

When
May 10, 5:09 PM EST
Where
Rhea County, Dayton
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.483, -85.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450873.